Lexapro is an antidepressant in a group of drugs called selective serotonin reuptake inhibitors (SSRIs). Lexapro affects chemicals in the brain that may become unbalanced and cause depression or anxiety.
Lexapro is used to treat anxiety and major depressive disorders.
The best advice is to taper off slowly instead of going “cold turkey.” It is important to develop a specific tapering schedule with your health care provider to minimize Lexapro withdrawl symptoms. Anyone discontinuing Lexapro runs the risk of suffering from withdrawal symptoms.
Over 50 different symptoms have been reported with antidepressant withdrawal, with dizziness nausea, fatigue, headache, gait instability and insomnia the most common.
Withdrawal is most common with antidepressants that have a short half-life. A half-life is the amount of time it takes for half the drug to clear from your body. Lexapro, tricyclics, MAOIs and most SSRIs all have the potential to cause withdrawal symptoms.
As recommended, your best course of action is to develop an appropriate tapering schedule with your healthcare provider.
There are different approaches and it will depend on how long you veen taking it, how high your dose and your own body chemistry. Many places suggest cutting back no more than 10% at a time and stabilizing for two or more weeks before cutting back again. If 10% is too much to handle then do less and wait until you're doing pretty well before cutting back again. Be sure to talk it over with your doctor.